[Skip to Content]
[Skip to Content Landing]
Article
September 1988

The Effect of Diltiazem, a Calcium Channel—Blocking Drug, on Cardiac Rate and Rhythm in Hyperthyroid Patients

Arch Intern Med. 1988;148(9):1919-1921. doi:10.1001/archinte.1988.00380090021007
Abstract

• Tachycardia and tachyarrhythmias are frequent in patients with thyrotoxicosis, especially in the elderly. Since myocardial calcium uptake is increased in thyrotoxic rats, the efficacy of the calcium channel—blocking drug diltiazem in decreasing heart rate and the incidence of arrhythmias was evaluated in 11 hyperthyroid patients. All patients were studied with a 24-hour Holter monitor prior to the beginning of sole diltiazem therapy (120 mg given every eight hours), on the tenth day of therapy, and five days after therapy was discontinued. Heart rate significantly decreased by 17% during diltiazem treatment (96.5 ± 3.7 systoles/min vs 79.9 ± 3.2 systoles/min [mean ± SE]) and returned to baseline values five days after the therapy was discontinued (100.7 ± 3.4 systoles/min). Similarly, the number of premature ventricular extrasystoles per hour was significantly decreased (18 ± 7 vs 2 ± 1). In three patients, asymptomatic bouts of supraventricular tachycardia, paroxysmal atrial fibrillation, or ventricular tachycardia disappeared during diltiazem therapy. These findings suggest that calcium-blocking drugs may be extremely useful as adjunctive therapy for thyrotoxicosis in the presence of angina, congestive failure, and tachyarrhythmias.

(Arch Intern Med 1988;148:1919-1921)

×